Disease Proof

Q & A: Coumadin and Atrial Fibulation

In March, a study came out saying people with type-2 diabetes have a 68% higher risk of heart failure due to atrial fibrillation, i.e. irregular heart beat. So, what’s the deal with atrial fibulation? Here’s a brief discussion about it from Dr. Fuhrman’s member center:

Question: Last January, I was admitted to the hospital and was diagnosed with atrial fibulation caused by hyperthyroid and needed to take Metoprolol, aspirin and Coumadin. My doctor said I had to take radioactive iodine to bring my thyroid back to normal and maybe would correct my irregular heart beat, which I did. It did nothing for my atrial fibulation.

Now he wants me to increase the Coumadin and have electrical cardioversion. This scares me. If I follow Eat For Health closely, I will be able to have a regular heart beat without medication in the future. Am I at a high risk for stroke with not taking Coumadin?

Dr. Fuhrman: Taking better care of your nutritional needs will in the long run help you  feel better without risks. I am not sure if by eating so much healthier it will put you back in normal heart rhythm eventually. Most likely if you have not gone back, you will need a cardioversion to bring you back.

I do not agree with that statement, "Am I at high risk of stroke with not taking Coumadin?" Instead that should say a person who eats a conventional diet is at a higher risk of stroke if they have atrial fibrillation and do not take Coumadin. I do not normally recommend Coumadin for atrial fibrillation for a person eating properly, who has attended to their cardiac risk factors.

Nevertheless, I do agree you need to take Coumadin before and for a short while after electro-conversion to put you back to establish a normal heart rhythm. So, essentially I agree that you should stay on the Coumadin for now, have the cardioversion and then soon after come off it, when you are back in normal rhythm again.

Image credit: CarbonNYC

Trackbacks (0) Links to blogs that reference this article Trackback URL
http://www.diseaseproof.com/admin/trackback/136358
Comments (1) Read through and enter the discussion with the form at the end
Betsy Bowen - February 11, 2012 6:28 PM

I have just recently been diagnosed with atrial fibrillation and am on coumadin (warfarin) and have been told by people who are not doctors or nurses that I cannot eat collards, turnips greens, kale or any green vegitables. I am also on a low sodium diet due to swelling of my feet and ankles. I was very disappointed to hear that as long as I take coumadin I can't have these vegitables, also, I think they said something about carrots.

I thank you for your web site and your time.

Betsy Bowen
betsyb@clis.com

Dr. Fuhrman's Executive Offices
4 Walter E. Foran Blvd.
Suite 408
Flemington, NJ 08822